Nausea and Vomiting with Cancer

Nausea and vomiting are common side effects of many of the cancer treatment drugs your child may be receiving.

Radiation therapy, especially when the abdomen or head is the area being treated, may cause nausea and vomiting in your child.

You can do the following to help your child with nausea and vomiting:

  • Give the medication prescribed by your doctor at its scheduled time.
  • Try to provide a quiet and relaxed atmosphere for your child to eat or drink. Dim lights and soft music may be helpful.
  • Allow your child to choose some of his favorite foods or drinks to encourage adequate nutrition.
  • Offer smaller, more frequent meals. You might try six snack-size meals rather than three large meals.
  • After your child vomits, encourage your child to brush his teeth and / or rinse his mouth out before eating again.
  • Avoid cooking and serving foods that have strong odors.
  • Encourage fluids, but avoid those which may upset your child's stomach such as citrus fruit juices. After your child vomits, broth, tea, noncitrus fruit juices and Jell-O are usually easy for your child to eat without vomiting again.
  • Solid foods your child may be able to eat without vomiting include toast, bland foods such as mashed potatoes and foods which are easy to digest such as chicken or green beans. You should avoid fatty or greasy foods.
  • Continue to encourage regular mouth care during this time.

Your child continues to vomit for more than 24 hours. You should also call any time you are concerned about the vomiting.


Last Updated 12/2013